Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Salt Lake City, UT

May 29, 2005Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 29, 2005, 7:42 PM MDT for Box Elder County, Utah. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 7:42 PM MDT (01:42 UTC)
Expired
May 29, 2005, 8:30 PM MDT
In force
48 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 103 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 1.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1923 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
607 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 300144
SVRSLC
UTC003-300230-
/O.NEW.KSLC.SV.W.0014.050530T0142Z-050530T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
742 PM MDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BOX ELDER COUNTY IN UTAH

* UNTIL 830 PM MDT

* AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  WEST CENTRAL BOX ELDER COUNTY...OR ABOUT 55 MILES SOUTHWEST OF
  SNOWVILLE...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN BOX ELDER COUNTY AND ROUTE 30
  

LAT...LON 4144 11356 4173 11342 4182 11369 4152 11377

$$

AOT
1 follow-up statement
000 
WWUS55 KSLC 300205
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
804 PM MDT SUN MAY 29 2005

UTC003-300230-
/O.CON.KSLC.SV.W.0014.000000T0000Z-050530T0230Z/
BOX ELDER UT-
804 PM MDT SUN MAY 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM MDT FOR WEST
CENTRAL BOX ELDER COUNTY...

AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL BOX ELDER COUNTY...OR ABOUT 47 MILES SOUTHWEST 
OF SNOWVILLE...MOVING NORTHEAST AT 20 MPH. THIS WILL AFFECT ROUTE 30 
IN AREAS SOUTHWEST OF PARK VALLEY.

LAT...LON 4144 11356 4173 11342 4182 11369 4152 11377

$$

AOT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:15 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 29, 4:15 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT SUN MAY 29 2005

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTHERN
CALIFORNIA WILL MOVE INTO UTAH TONIGHT BEFORE EXITING THE AREA LATE
MONDAY.  HIGH PRESSURE WILL MOVE IN BRIEFLY FOR MIDWEEK PRIOR TO THE
ARRIVAL OF ANOTHER UPPER LEVEL TROUGH BY THE END OF THE WEEK.

&&

.DISCUSSION...MODELS APPEAR TO HAVE A GOOD HANDLE ON THE UPPER LOW
CURRENTLY CENTERED JUST NORTH OF RENO.  STILL SOME DIGGING LEFT IN
THE LOW BASED ON LATEST W/V IMAGERY.   STRONGEST CONVECTION IS IN
THE NORTHEAST FLANK OF THE LOW OVER NORTHEAST NEVADA AND SOUTHWEST
IDAHO...HELPED OUT BY THE NOSE OF THE JET.  SOUTH OF THE
LOW...SUBSIDENCE AND DRIER AIR ROTATING THROUGH THE BOTTOM INTO
SOUTHERN NEVADA AND SOUTHWEST UTAH HAVE KEPT IT WINDY BUT DRY.

SURFACE TROUGH HAS FORMED AHEAD OF THE LOW FROM ABOUT SLC TO WEST OF
VEGAS.  EXPECT SURFACE PRESSURES TO FALL OVER UTAH THROUGH THE REST
OF THE AFTERNOON...WITH THE MAIN SURFACE LOW EVENTUALLY FORMING OVER
NORTHERN UTAH LATER THIS EVENING.  CONVECTION SHOULD BUILD SOUTH
INTO EAST CENTRAL NEVADA OVER THE NEXT FEW HOURS...ALTHOUGH LATEST
VIS INDICATES FAIRLY STABLE AIR OVER OVER THAT AREA.  WITH
CYCLOGENESIS OVER NORTHERN UTAH THIS AFTERNOON AND EVENING...EXPECT
SURFACE THERMAL BOUNDARY TO TIGHTEN UP OVER NEVADA WHILE IT PUSHES
EAST INTO UTAH THIS EVENING.  NAM AND GFS BOTH SHOW SOME SLIGHT
SOUTHWARD COMPONENT TO THE MOVEMENT OF THE LOW.  THIS WILL HELP
SHIFT THE UPPER JET SOUTH FROM ITS CURRENT POSITION AND PROVIDE AN
ADDITIONAL KICK TO CONVECTIVE DEVELOPMENT OVER WESTERN UTAH.  SHEAR
PROFILE WILL ALLOW FOR SOME SUPERCELL CHARACTERISTICS AND HAIL AS A
RESULT.  DRY LOW LEVEL AIR ALSO CONDUCIVE TO OUTFLOWS.

THE ELONGATED EAST-WEST TROUGH ROTATING SOUTH OUT OF THE NORTHERN
PLAINS WILL HELP PUSH THE LOW EAST OVERNIGHT TONIGHT AND TOMORROW.
THIS WILL OPEN UP THE NEVADA LOW AND PUT IT ALONG THE WEST CENTRAL
UTAH-NEVADA BORDER 12Z MONDAY.  MEANWHILE THE 700 MB LOW IS FORECAST
TO BE OVER NORTHERN UTAH WHERE THE HEAVIEST PRECIPITATION IS
EXPECTED OVERNIGHT TONIGHT AND TOMORROW MORNING.  18Z NAM HAS BACKED
OFF TOTAL QPF OVER THE NORTH UP TO MIDDAY TOMORROW.  STILL PRODUCES
JUST OVER AN INCH ALONG THE WASATCH FRONT.  700 MB LOW MOVES SLOWLY
EAST TOMORROW MORNING SO EXPECT SOME WRAP AROUND OVER THE NORTH THAT
WILL BE ENHANCED BY OROGRAPHICS.  BUT PRECIP WILL TAPER OFF TOMORROW
AFTERNOON ONCE THE TROUGH MOVES INTO WESTERN COLORADO.  HOWEVER
TEMPS WILL BE SLOW TO WARM TOMORROW IN THE NORTHWEST FLOW BEHIND THE
LOW.

AFTER BRIEF RIDGING FOR TUESDAY BEHIND TONIGHTS TROUGH...EXTENDED
PROGS KEEP TROUGHING OVER THE WEST THROUGH THE REMAINDER OF THE
FORECAST.  SOME DIFFERENCES BETWEEN HOW MODELS HANDLE THE TIMING OF
RIPPLES IN THE FLOW.  THE GFS PUTS A STATIONARY FRONT ACROSS CENTRAL
UTAH FOR THE END OF THE WEEK SO WENT AHEAD AND HINTED AT THIS AS A
POSSIBILITY IN THE POP GRIDS...THOUGH DONT WANT TO PUT TOO MUCH
WEIGHT IN THIS QUITE YET.  EITHER WAY...NORMAL OR SLIGHTLY BELOW
TEMPERATURES ARE EXPECTED INTO THE WEEKEND.

&&

.HYDRO...THE HEADLINE FOR THE NEXT SEVERAL DAYS WILL BE COOLER
TEMPERATURES...ESPECIALLY OVER THE NRN HALF OF THE STATE.  AFTER A
WARM DAY TODAY...COOLER TEMPS WILL SLOW THE HIGH ELEVATION SNOWMELT
BEGINNING TONIGHT.  STILL SOME CONCERN OVER LOGAN RIVER DRAINAGE AS
THE POTENTIAL EXISTS FOR SIGNIFICANT PRECIP WITH THE STORM.  TEMPS
WILL WARM UP A BIT MIDWEEK AHEAD OF THE NEXT COLD FRONT FOR LATE
WEDNESDAY.  THIS SYSTEM WILL BE COLDER THAN THE FIRST...THOUGH THIS
ONE WONT HAVE NEARLY AS MUCH PRECIP. TEMPS WILL REMAIN ON THE COOL
SIDE HEADING INTO THE WEEKEND.

&&

.AVIATION...WIND DIRECTIONS ASSOCIATED WITH CONVECTION THIS
EVENING WILL BE VARIABLE DEPENDING ON EXACT LOCATION OF
THUNDERSTORMS. THINK SOUTHWESTERLY WILL BE THE PRIMARY GUST
DIRECTION BUT ANY STRONGER CELLS WILL MAKE WINDS QUITE ERRATIC AT
TIMES. IT APPEARS THAT FRONTAL PASSAGE AT SLC WILL BE NEAR 03Z...BUT
GIVEN THAT THESE FRONTS OFTEN SPEED UP SIGNIFICANTLY WHILE MOVING
ACROSS THE UT/NV DESERTS...THERE IS A 30% CHANCE THAT THE WIND SHIFT
WILL OCCUR BETWEEN 00 AND 02Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WARNING UPPER SEVIER RIVER.
     FLOOD WATCH UPPER WEBER RIVER.
     FLOOD WATCH LOGAN RIVER IN CACHE COUNTY.
     FLOOD WATCH AMERICAN FORK AND DRY CREEKS IN UTAH COUNTY.
     FLOOD WATCH COTTONWOOD CREEKS IN SALT LAKE COUNTY
     FLOOD WATCH FOR RIVERS DRAINING THE UINTA SOUTH SLOPE.
WY...NONE.

JACKSON
Hazardous weather outlook, May 29, 6:45 AM MDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MDT SUN MAY 29 2005

UTZ001>008-301300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH
FRONT-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH
MOUNTAINS SOUTH OF I-80-
645 AM MDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST UTAH.

.DAY ONE... TODAY

A STORM SYSTEM MOVING INTO NORTHEAST NEVADA LATE THIS AFTERNOON WILL
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS OVER NORTHWEST UTAH.
SOME STRONG THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER BOX ELDER
AND TOOELE COUNTIES LATE THIS AFTERNOON AND EVENING.

RIVERS AND STREAMS AHEAD OF THE STORM WILL CONTINUE TO RUN HIGH.
FLOOD WATCHES ARE IN EFFECT FOR SOME OF THE HIGHER FLOWING RIVERS
AND STREAMS ON NORTHWEST UTAH.  SEE THE LATEST FLOOD WATCHES AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

LOCALLY HEAVY RAINS ARE POSSIBLE NEAR THE IDAHO BORDER ON
MONDAY.  COOLER TEMPERATURES WILL SETTLE OVER THE AREA THROUGH THIS
WEEK...AND INTO THE WEEKEND.  THESE COOLER TEMPERATURES WILL SLOW
THE SNOWMELT OVER THE HIGH COUNTRY...ALLEVIATING SOME OF THE
FLOODING THREAT FROM SNOWMELT RUNOFF.

UTZ009>021-WYZ021-301300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION
AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER
VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS
DIXIE AND ZION NATIONAL PARK-WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL
UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
645 AM MDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND EASTERN UTAH...
AND FOR EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

WARMER TEMPERATURES WILL MAINTAIN THE RAPID SNOW MELT ACROSS THE
REGION. MANY CREEKS AND RIVERS ARE FLOWING AT HIGH LEVELS IN UTAH...
WITH SOME FLOODING CONTINUING. REFER TO THE LATEST FLOOD PRODUCTS FOR
DETAILS ON CURRENT AND EXPECTED FLOODING.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

COOLER TEMPERATURES WILL SLOW THE SNOW MELT AT THE HIGHER ELEVATIONS
DURING THE WEEK.  RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH...
WITH SOME AREAS OF FLOODING POSSIBLE OR CONTINUING ALONG THE SEVIER
RIVER. FOLLOW THE LATEST FLOOD PRODUCTS FOR DETAILS ON ANY FLOODING.

In the hours before

Local storm report, May 29, 6:46 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
646 PM MDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     NON-TSTM WND GST WENDOVER                40.74N 114.02W
05/29/2005  63 MPH           TOOELE             UT   AWOS

&&

ATARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:38 PM MDTSevere Thunderstorm WarningSLCBox Elder56 min
May 29, 8:31 PM MDTSevere Thunderstorm WarningSLCBox Elder45 min
May 29, 9:50 PM MDTSevere Thunderstorm WarningSLCBox Elder40 min
May 30, 5:04 AM MDTSevere Thunderstorm WarningSLCTooele26 min
May 30, 5:26 AM MDTSevere Thunderstorm WarningSLCTooele34 min
May 30, 6:00 AM MDTSevere Thunderstorm WarningSLCTooele, Utah30 min
May 30, 7:04 AM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah26 min
May 30, 7:24 AM MDTFlash Flood WarningSLCTooele96 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.